Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 19, 2018, 4:45 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 90 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 19, 2018, 6:15 PM CDT
- In force
- 90 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 7 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:58 PM CDT | FLASH FLOOD | 4 Sw Sioux Falls, SD | WATER OVER THE CURB AT INTERSECTION OF 45TH AND MARION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
644
WGUS53 KFSD 192145
FFWFSD
SDC083-099-192315-
/O.NEW.KFSD.FF.W.0035.180819T2145Z-180819T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
445 PM CDT SUN AUG 19 2018
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Southwestern Minnehaha County in southeastern South Dakota...
Northwestern Lincoln County in southeastern South Dakota...
* Until 615 PM CDT.
* At 445 PM CDT, local law enforcement reported thunderstorms
producing heavy rain with stalled cars across the warned area. Up
to two inches of rain have already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Sioux Falls, Tea, Hartford and Crooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4368 9666 4346 9671 4343 9692 4350 9692
4369 9702
$$
Weisser1 follow-up statement
598
WGUS73 KFSD 192311
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
611 PM CDT SUN AUG 19 2018
SDC083-099-192320-
/O.EXP.KFSD.FF.W.0035.000000T0000Z-180819T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Minnehaha SD-Lincoln SD-
611 PM CDT SUN AUG 19 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MINNEHAHA AND
NORTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 615 PM CDT...
The heavy rain has ended. While light to moderate rainfall will
remain possible overnight, flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4368 9666 4346 9671 4343 9692 4350 9692
4369 9702
$$
HankoWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:17 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 19, 2:17 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 217 PM CDT Sun Aug 19 2018 .SHORT TERM...(This evening through Monday) Issued at 216 PM CDT Sun Aug 19 2018 Upper level low pressure was deepening over the Western High Plains early this afternoon. This was spreading deeper moisture northward into the area. A more widespread rainfall will struggle a bit to move northeast into drier air but most locations should see some rainfall. Some of the heavier rainfall will be near Interstate 29 this afternoon. As low pressure deepens over northwest MO and southwest IA tonight the more organized area of rain and thunderstorms should develop across northwest IA. Right now not expecting any flash flooding issues as the model soundings hinting that as the low pressure deepens to the south a stronger northeast flow in the low levels could advect some of that drier air back into the region and and keep rainfall rates at a moderate to lower end heavy rate. Will still need to watch out in these areas though as the environment does support heavier rainfall and if the drier air is not as deep then heavier rates will be possible. During the afternoon a few funnel clouds will be possible with surface to 3 km CAPE values around 175 J/kg and fairly low LFC heights. With very weak wind shear any funnels that could touch down would be very brief and difficult if not impossible to detect on radar. The effects of the low pressure will be slow to shift east on Monday and areas east of Interstate 29 may be a bit wet for the morning. Clouds will also be a bit slower to exit and will limit afternoon temperatures. Will have the warmest readings in central SD, the mid 70s, while parts of northwest IA and southwest MN may only reach the upper 60s. .LONG TERM...(Monday night through Sunday) Issued at 216 PM CDT Sun Aug 19 2018 With the exception of Thursday night, Monday night through next weekend looks to be mostly dry. A fast moving system will swing through on Thursday and could linger into Friday. It's a bit far out to be too concerned but a few severe storms will be possible so will be a time frame to watch out for. Otherwise looks like a warming trend through the period with temperatures at or slightly above normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1230 PM CDT Sun Aug 19 2018 Showers and isolated thunderstorms will continue to spread northward into the area this afternoon, becoming widespread into the evening hours. Low-end VFR to MVFR conditions are expected for most of the period. Behind the frontal boundary, MVFR ceilings are expected to prevail for the remainder of the TAF period, along with gusty north/northeast winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...05
Hazardous weather outlook, Aug 19, 4:43 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 443 AM CDT Sun Aug 19 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-200945- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 443 AM CDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will gradually expand in coverage today, becoming more numerous from west to east late today and tonight. Severe weather is not expected, but pockets of heavy rainfall could dot the area under slow moving or training showers. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and a few thunderstorms will gradually subside on Monday from west to east. Severe weather is not expected. Overall, the low pressure system causing the rainfall will likely produce a widespread average of three quarters, to inch and a half of rainfall over the area through Monday. However locally heavier amounts of 2 to 4 inches could certainly occur where showers would happen to redevelop over the same locations. Therefore stay alert for possible future statements or warnings once these areas are refined. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed but rainfall amounts are welcome.
In the hours before
Special weather statement, Aug 19, 3:28 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 328 PM CDT Sun Aug 19 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-SDZ040-055-056-061-062-066-067-071-192230- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook- Minnehaha-Turner-Lincoln SD-Union- 328 PM CDT Sun Aug 19 2018 Scattered thunderstorms forming near the I-29 corridor may produce brief funnel clouds through sunset. Any funnel clouds that develop are expected to be weak and are unlikely to touch the ground. However if you feel your safety is threatened please seek shelter.
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.